MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL

COOK IRELAND LTD EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED; MUM STENT, METALIC EXPANDABLE, DUODENAL
Catalog Number EVO-22-27-9-D
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
When installing a cook duodenal prosthesis, it did not open.The doctor and nurse therefore removed the device from the endoscope and saw, only at that moment ,that the device was damaged, potential preventing release of the stent.Indeed, we see the cable.A new stent was placed without issue (lot c2124298 same reference).This incident caused a loss of time for the service but did not result in any impact on patient care."as per cc form": email from ansm:5-march-24 15h09.Nfei-2024-0565 when installing a cook duodenal prosthesis, it did not open.The doctor and nurse therefore removed the device from the endoscope and saw, only at that moment ,that the device was damaged, potential preventing release of the stent.Indeed, we see the cable.A new stent was placed without issue (lot c2124298 same reference).This incident caused a loss of time for the service but did not result in any impact on patient care.Patient outcome: a section of the device did not remain inside the patient¿s body.The patient did require any additional procedures due to this occurrence.Another duodenal stent from cook same lot number according to the initial reporter, the patient did not experience any adverse effects due to this occurrence patient/event info - notes: 1.At what stage of the procedure did the complaint occur? when unpacking or preparing the evolution, while inserting the evolution in the patient, during stent placement, while removing the introducer, or during stent repositioning/removal.When the physician wanted to deploy the stent 2.What endoscope type and channel size was used? olympus gastroscope 3.What was the position of the elevator? n/a, open, closed na 4.Details of the wire guide used (diameter, type, make)? boston 5.Was the zip port facing upwards and slightly curved when backloading the wire guide? n/a, yes, no na duodenal 6.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? n/a, yes, no yes 7.Please advise the anatomical location of the intended target site.Stomach duodenum 8.How long was the stent in the patient by the time this complaint occurred? na.They didn't placed the stent.It was blocked in the sheath 9.For devices where the ifu states for longer term patency has not been established, was periodic evaluation completed? n/a, yes, no na 10.If yes, how often was this completed? 11.Did the patient require any additional procedures as a result of this event? n/a, yes, no yes.Another duodenal stent was open and placed in the patient.12.What intervention (if any) was required? duodenal placement stent 13.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day same procedure 14.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? n/a, yes, no no 15.If yes, please specify what was observed and where on the device it was observed.Stricture information: 1.What was the length and diameter of the stricture? less than 9cm 2.Where was the stricture located in the body? duodenum 3.Was there resistance felt passing wire guide through stricture? n/a, yes, no no 4.Was there resistance felt passing the evolution through stricture? n/a, yes, no no 5.Was the stricture dilated before stent placement? n/a yes, no no questions related to during insertion into patient 1.Was the product inspected for kinks or damage before use? n/a, yes, no yes 2.Was resistance felt during insertion into patient? n/a, yes, no no 3.If yes, at what point? questions related to during stent placement 1.Did the product fail during stent deployment or recapture? n/a, deployment, recapture, other deployment 2.If other, please specify 3.Was the directional button pressed during use? n/a, yes, no yes in deploy position 4.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? n/a, yes, no yes 5.Was the yellow marker kept in view during deployment? n/a, yes, no na 6.Are images of the device or procedure available? n/a, yes, no] no but they kept the product for analysis questions related to during introducer withdrawal 1.Are images of the device or procedure available? n/a, yes, no no 2.Was final stent placement confirmed using endoscopy / fluoroscopy? n/a, yes, no na 3.If yes, what was used? 4.Did the stent open sufficiently to allow withdrawal of introducer safely? n/a, yes, no na.They couldn't deploy the stent.They took another stent 5.Was the safety wire fully removed before removing the delivery system? n/a, yes, no na 6.Did any part of the product snag/get caught with the stent when removing the delivery system? n/a, yes, no no questions related to during stent repositioning/removal (for evo-fc & evo-pc devices) it was a duodenal 1.What instrument was used for stent repositioning / removal? forceps, snare, other 2.If other, please specify.3.Was resistance encountered during advancement and/or deployment? n/a, yes, no 4.If yes, please when this was felt? advancement or deployment 5.How did the physician deal with this resistance? 6.Was the lasso (suture) loop used during repositioning.
 
Additional Manufacturer Narrative
Pma/510(k) # k163468 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 04-jul-2024.
 
Additional Manufacturer Narrative
Pma/510(k) # k163468.Device evaluation: the 01x evo-22-27-9-d device of lot number c2123632 involved in this complaint was returned for evaluation, with its original opened packaging.With the information provided, a physical examination and document-based investigation was conducted.This complaint was raised to capture ¿when installing a cook duodenal prosthesis, it did not open¿ the device related to this occurrence underwent a laboratory evaluation on the 26th mar 2024.On evaluation of the device, the following was observed: visual inspection: red safety tab not returned.Directional button in deploy position.Safety wire partially removed.Red shuttle on 10th dimple.Outer cather (flexor) kinked below the handle.Break observed on outer cather (flexor) approx.31.4cm from white tip.Stent approx.1.5 cm partially deployed.Functional inspection: handle actuating fine for deployment and recapture.Unable to deploy stent.Safety wire removed with no issue.The user was queried on when during the procedure the safety wire was partially removed, and they stated that it was ¿at the no-return point¿.**user clarified that they did not notice this damage prior to sending it back to cirl for evaluation ¿ can be attributed to transport and storage back to cirl.Manufacturing records review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Historical data review: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/label review: as per the instructions for use (ifu0053) notes section "if package is opened or damaged when received, do not use.Visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." there is no evidence to suggest that the customer did not follow the instructions for use or product label.Image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.With the limited information provided, a possible root cause could be attributed to the tortuous patient anatomy and/or a tight stricture, which subsequently may have resulted a build-up of pressure causing deployment difficulties and led to outer sheath break as noted in the lab evaluation carried out.Confirmation of complaint: complaint is confirmed based on visual and/or functional inspection.Confirmed quantity of 01x used device.Summary of investigation: according to the initial reporter, the patient did/did not experience any adverse effects due to this occurrence.According to the provided information, a section of the device did not remain inside the patient¿s body, the patient did require an additional procedure as a result of this occurrence which was the placement of another duodenal stent of the same rpn and lot number.Complaints of this nature will continue to be monitored for similar events.

Brand Name
EVOLUTION® DUODENAL CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
MUM STENT, METALIC EXPANDABLE, DUODENAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key19020335
Report Number3001845648-2024-00121
Device Sequence Number3825826
Product Code MUM
UDI-Device Identifier10827002480268
UDI-Public(01)10827002480268(17)251212(10)C2123632
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/12/2025
Device Catalogue NumberEVO-22-27-9-D
Device Lot NumberC2123632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/10/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/06/2024
Supplement Date Received by Manufacturer03/06/2024
Initial Report FDA Received Date04/02/2024
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown